Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Houston/Galveston, TX

January 17, 2004Madison County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 17, 2004, 6:12 PM CST for Madison County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2004, 6:12 PM CST (00:12 UTC)
Expired
Jan 17, 2004, 7:00 PM CST
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Madison County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 180012
SVRHOU
TXC313-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 PM CST SAT JAN 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEAST TEXAS

* UNTIL 700 PM CST

* AT 603 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 9 MILES WEST OF NORMANGEE...OR ABOUT 
  21 MILES NORTHEAST OF HEARNE...MOVING EAST AT 25 MPH.

HAIL TO NICKEL SIZE IS LIKELY WITH THIS STORM. 

PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A 
BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3101 9624 3088 9618 3093 9579 3109 9586

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 5:15 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 17, 5:15 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CST SAT JAN 17 2004

.UPDATE...
UPDATED THE HWOHGX TO CONTINUE THE THREAT OF STRONG/SEVERE
THUNDERSTORMS INTO THE EVENING HOURS. ISOLATED TSRA DEVELOPING OVER
THE NW ZONES ALONG WEAK SURFACE TROF OR DRYLINE. GIVEN VERY LOW WET
BULB ZEROS...HAIL WILL BE A THREAT WITH THESE STORMS. IN FACT...JUST
ISSUED A WARNING FOR BURLESON COUNTY. EXPECT THAT THREAT FOR SEVERE
WEATHER WILL END BY MID EVENING WITH LOSS OF DAYTIME HEATING.  35

.DISCUSSION...
STORMS/CLOUDS FINALLY MOVING OFF TO THE E/NE THIS AFTN ALONG WITH
THE ASSOCIATED S/W. WHILE LOW-LEVEL WINDS HAVE TURNED TO THE W/SW
AND THERE DOES NOT APPEAR TO BE MUCH BY WAY OF BOUNDARIES AND AD-
DITIONAL SPEED MAXS DOWNSTREAM...NOT RULING OUT POPS ENTIRELY FOR
THE REMAINDER OF THE LATE AFTN/EARLY EVENING HOURS. HEATING ALONG
WITH THE INCOMING FRONT COULD PRODUCE A STORM OR TWO. WILL CONTIN-
UE WITH 20-30 POPS. CLOUDS/POPS TO RETURN (AS IF THEY EVER REALLY
LEFT) OVERNIGHT IN THE COLD POST-FRONTAL REGIME. WHILE THE CORE
OF THE LOW DOES APPEAR TO MOVE RIGHT ACROSS THE CWA...NOT SURE IF
THE LOWER/MID LEVELS WILL BE COLD ENOUGH TO SUSTAIN/PRODUCE FREE-
ZING PCPN FOR THE NRN ZONES SUNDAY NIGHT. A FLATT-ISH UPPER RIDGE
BUILDING IN BEHIND THE APPROACHING TROF SHOULD GIVE WAY TO A MORE
SUSTAINED DRYING/CLOUD LESS ENVIRONMENT FOR THE BEGINNING PART OF
NEXT WEEK. HOWEVER THIS COMES TO AN END BY MID WEEK WITH THE WIND
UP OF THE NEXT UPPER TROF AT/AROUND THE CALIFORNIA BAJA. MID/HIGH
CLOUDS AND LOW POPS (IN ASSOCIATION WITH S/W ENERGY EJECTING FROM
THE DEEPENING SYSTEM) PROGGED FOR THE REST OF THE UPCOMING WEEK.
41/45
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC  20-60 NM WATERS.
&&

.PRELIMINARY TEMPS/POPS...
COLLEGE STATION (CLL)   46 53 34 56 31/ 30 30 20 00
HOUSTON (IAH)           51 56 37 57 34/ 20 30 20 00
GALVESTON (GLS)         54 59 44 55 40/ 20 20 20 00
&&
Hazardous weather outlook, Jan 17, 5:05 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CST SAT JAN 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
505 PM CST SAT JAN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
SOUTHEAST TEXAS THIS EVENING AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM APPROACHES FROM THE WEST. A FEW OF THESE STORMS COULD BECOME
STRONG TO SEVERE WITH HAIL BEING THE PRIMARY THREAT. THE STORMS ARE
EXPECTED TO DIMINISH BY MID EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:12 PM CSTSevere Thunderstorm WarningHGXGrimes, Montgomery48 min
Jan 17, 8:43 PM CSTSevere Thunderstorm WarningHGXMontgomery32 min
Jan 17, 9:39 PM CSTSevere Thunderstorm WarningHGXLiberty, Montgomery36 min
Jan 17, 9:52 PM CSTSevere Thunderstorm WarningHGXTrinity23 min
Jan 17, 10:22 PM CSTSevere Thunderstorm WarningHGXLiberty38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.